Montana, 2011

Winter Storm in Montana, May 9 to 10, 2011

May 9 to 10, 2011 · NWS TFX · 4 events in 4 counties and zones

A Pacific storm brought moisture and cooler air to southwest Montana. Heavy snow fell over higher terrain with more than a foot being reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm brought moisture and cooler air to southwest Montana. Heavy snow fell over higher terrain with more than a foot being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 9, 2:52 AM MST, 8 minutes earlier.

Area forecast discussion, May 9, 2:52 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
352 AM MDT MON MAY 9 2011

.DISCUSSION...

TODAY THROUGH WEDNESDAY...BROAD UPPER LEVEL TROF OVER THE AREA
THIS MORNING. STRONG DIFFLUENT FLOW ALOFT CURRENTLY AIDING THE
DEVELOPMENT OF WIDESPREAD RAIN AND SNOW. WILL ALLOW WINTER STORM
WARNING TO CONTINUE FOR ELEVATIONS ABOVE 6000 FEET ACROSS
SOUTHWEST AND PORTIONS OF CENTRAL MONTANA. LATEST MODEL RUNS
INDICATING HEAVIEST PRECIPITATION MAY BE A BIT FURTHER SOUTH THAN
DEPICTED BY PREVIOUS RUNS. HOWEVER...AIRMASS IS EXTREMELY MOIST
AND RAIN AND SNOW MAY BE HEAVY AT TIMES. PRECIPITATION BEGINS TO
END ACROSS THE NORTHWEST LATE TONIGHT AS DRIER AIR SINKS SLOWLY SOUTH
AND THE UPPER TROF PUSHES FURTHER EAST. BY LATE TUESDAY AFTERNOON
THE RAIN AND SNOW WILL LINGER ACROSS THE EASTERN PORTION OF THE
COUNTY WARNING AREA WITH IMPROVING CONDITIONS OVER THE WEST.
WEDNESDAY WILL SEE A RETURN TO DRY AND STABLE CONDITIONS.
TEMPERATURES WILL BE BELOW SEASONAL AVERAGES TO START THE WEEK BUT
WILL WARM TO NEAR SESAONAL AVERAGES BY MIDWEEK. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...MAINLY DRY CONDITIONS WILL CONTINUE
THROUGH THURSDAY MORNING AS RIDGE OF HIGH PRESSURE SHIFTS EASTWARD
OVER THE AREA. BY THURSDAY AFTERNOON...WESTERLY FLOW ALOFT WILL
DEVELOP AS AN UPPER-LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST
BREAKING DOWN THE UPPER RIDGE AND BRINGING INCREASED MOISTURE AND
INSTABILITY ALONG THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA.  AS
A RESULT RAISED POPS TO CHANCE IN THE MOUNTAINS AND SLIGHT CHANCE
OVER THE SW MONTANA VALLEYS FOR THURSDAY AFTERNOON/EVENING. ALSO
ADDED A SLIGHT CHANCE OF THUNDER. DOWNSLOPE WINDS WILL KEEP THE
NORTH-CENTRAL PLAINS DRY. SOUTH-SOUTHWESTERLY FLOW BECOMES MORE
PERSISTENT FOR FRIDAY AND SATURDAY WITH DIURNAL INSTABILITY
RESULTING IN MOUNTAIN SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS
IN THE AFTERNOON AND EVENING HOURS. ON SATURDAY...RAISED PARTS OF
CENTRAL MONTANA TO SLIGHT CHANCE GIVEN THE INCREASED MOISTURE. BY
SUNDAY...A DEEPENING TROUGH OF LOW PRESSURE WILL MOVE INTO THE
INTERIOR PACIFIC NORTHWEST WITH PRECIPITATION CHANCES CONTINUING TO
INCREASE OVER THE FORECAST AREA AS WELL AS THE POTENTIAL FOR HEAVIER
RAINFALL. THIS MAY CAUSE FURTHER HYDROLOGICAL CONCERNS AND WILL
CLOSELY MONITOR. HIGH TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL
AVERAGES WITH OVERNIGHT LOWS ABOVE FREEZING. MLS

&&

.AVIATION...
UPDATED 0445Z.
THE MAIN MESSAGE IS EXPECT DETERIORATING CONDITIONS OVERNIGHT. AREAS
MVFR CEILINGS AND VISIBILITIES IN RAIN OVER CENTRAL AND SOUTHWEST
MONTANA WILL BECOME WIDESPREAD LATE TONIGHT AND SPREAD NORTH TOWARDS
AREAS NEAR THE CANADIAN BORDER. CONDITIONS WILL CONTINUE AT LEAST
MONDAY MORNING. EXPECT AREAS OF IFR VISIBILITIES IN HEAVIER RAIN
OVER CENTRAL AND SOUTHWEST MONTANA. SNOW LEVELS WILL BE NEAR 6000
FEET BUT SHOULD LOWER TO BETWEEN 4000 AND 5000 FEET NEAR AND WEST
OF INTERSTATE 15 ON MONDAY. EXPECT MOUNTAINS AND PASSES TO BE
GENERALLY OBSCURED. EXPECT SOME IMPROVEMENT IN CONDITIONS LATE
MONDAY AFTERNOON AND EVENING AS PRECIPITATION DIMINISHES. GUIDANCE
DIFFERS ON HOW MUCH IMPROVEMENT THERE WILL BE SO CONFIDENCE IN
CEILINGS DURING THE EVENING IS LOW. HOWEVER DO NOT EXPECT TO SEE
ANY IMPROVEMENT OVER CENTRAL MONTANA AS THE VERY MOIST AIRMASS IS
EXPECTED TO CONTINUE. BLANK

&&

.HYDROLOGY...
CONTINUED SNOWMELT FROM THE MOUNTAINS WILL CAUSE RIVER LEVELS
ACROSS SOUTHWEST MONTANA AND ALONG THE ROCKY MOUNTAIN FRONT TO
RISE SLOWLY. PERIODS OF LOWER-ELEVATION RAIN AND HIGHER-ELEVATION
SNOW...ESPECIALLY ACROSS SOUTHWEST AND CENTRAL MONTANA...WILL
BECOME HEAVY AT TIMES. MOST WATERWAYS IN CENTRAL AND SOUTHWEST
MONTANA WILL LIKELY RISE AND MAY APPROACH FLOOD STAGE. FERGUS AND
JUDITH BASIN COUNTIES ARE CURRENTLY UNDER A SMALL STREAM FLOOD
ADVISORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  37  57  35 / 100  80  30  10
CTB  52  32  59  36 /  90  50  20  10
HLN  47  39  57  35 / 100  80  50  20
BZN  50  36  47  29 / 100  90  70  20
WEY  42  29  38  25 / 100 100  70  30
DLN  45  34  48  30 / 100  90  60  30
HVR  56  38  59  34 /  80  60  20  10
LWT  46  36  45  31 / 100  90  70  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR ELEVATIONS ABOVE
6000 FEET FOR BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND
SOUTHERN LEWIS AND CLARK...FERGUS...GALLATIN...JEFFERSON...
JUDITH BASIN...MADISON...MEAGHER.

SMALL STREAM FLOOD ADVISORY FOR FERGUS AND JUDITH BASIN COUNTIES.

&&

SHORT TERM...EMANUEL
LONG TERM...MLS
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 8, 2:10 PM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
310 PM MDT SUN MAY 8 2011

MTZ008-012-014-015-052>055-092115-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
310 PM MDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET IS IN
EFFECT UNTIL 6 PM TUESDAY MDT.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.

MTZ050-051-092115-
JUDITH BASIN-FERGUS-
310 PM MDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET IS IN
EFFECT.

A SMALL STREAM FLOOD ADVISORY DUE TO RUNOFF FROM RAIN AND MELTING
SNOW IS IN EFFECT UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET IS IN
EFFECT UNTIL 6 PM TUESDAY MDT.

A SMALL STREAM FLOOD ADVISORY DUE TO RUNOFF FROM RAIN AND MELTING
SNOW IS IN EFFECT UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.

MTZ009>011-013-044>049-092115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
310 PM MDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH TONIGHT. THERE
IS THE POTENTIAL FOR HEAVY RAIN OVER THE PLAINS AND ACCUMULATING
SNOWFALL IN THE MOUNTAINS. SMALLER STREAMS MAY SEE RAPID WATER
LEVEL RISES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF RAIN AND SNOW WILL CONTINUE THROUGH TUESDAY. THERE
IS THE POTENTIAL FOR HEAVY RAIN OVER THE PLAINS AND ACCUMULATING
SNOWFALL IN THE MOUNTAINS. SMALLER STREAMS MAY SEE RAPID WATER
LEVEL RISES.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY
WOULD BE GREATLY APPRECIATED.

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Jefferson

When
May 9, 3:00 AM MST to May 10, 6:32 AM MST
Where
Jefferson forecast zone
Reported by
Mesonet

Eight inches of snow fell at Clancy 10SE (the Tizer Basin SNOTEL site - elevation 6840 feet).

Winter Storm, Gallatin

When
May 9, 3:00 AM MST to May 10, 6:32 AM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Twelve inches of snow fell at Gallatin Gateway 18SE.

Winter Storm, Beaverhead

When
May 9, 3:00 AM MST to May 10, 6:32 AM MST
Where
Beaverhead forecast zone
Reported by
Mesonet

Eight inches of snow fell at Jackson 16SSW (the Darkhorse Lake SNOTEL site - elevation 8701 feet).

Winter Storm, Madison

When
May 9, 4:00 AM MST to May 10, 6:32 AM MST
Where
Madison forecast zone
Reported by
Mesonet

Fourteen inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314697, 314698, 314699, 314696.